Medications and Sun Sensitivity

Transcript

Dr. Mayzik
There are a number of prescription and non-prescription medications, pain relievers, herbal remedies, and even foods that can cause increased sun sensitivity, or photosensitivity, of the skin. This sensitivity can cause the skin to be more susceptible to sunburn when exposed to ultraviolet, or UV, rays, and can lead to an increased risk of developing skin cancer. Dr. Alvarado, can you tell us more?

Dr. Alvarado
Of course, Dr. Mayzik. For people who have medication- or food-induced photosensitivity, exposure to UV radiation in tanning beds and indirect sun exposure, such as light reflected off the pavement, can trigger sun sensitivity responses. These sensitivity reactions can result in itching, burning, stinging, swelling, blisters, hives, rashes, or other skin eruptions. Photosensitivity reactions can occur when the skin is exposed to UV rays for even brief amounts of time.

Sunscreen, protective clothing, sunglasses, and hats can offer people with photosensitivity some protection from UV rays. Some people with photosensitive skin may even find it necessary to avoid the outdoors during daylight hours.

Many medications linked with photosensitivity have warning labels. Some common medications that may cause sun sensitivity include:

  • Antihistamines
  • Antibiotics, and
  • Nonsteroidal anti-inflammatory drugs, or NSAIDs

Other medications that can cause photosensitivity include:

  • Antidepressants
  • Anti-psychotic medications
  • Cardiovascular drugs
  • Chemotherapy drugs
  • Diuretics, and
  • Oral diabetes medications

The herbal remedy St. John's wort, which is sometimes used to treat depression, has also been linked with photosensitivity.

Some vegetables and plants can cause sun sensitivity if they come into contact with the skin. Celery, mango peel, or lime juice can cause temporary discoloration of the skin when in the sun. Common fruits and vegetables that, when eaten, may cause photosensitivity include figs, limes, carrots, parsley, and parsnips.

It’s important to remember that not everyone taking these medications or touching or eating these foods will have sun sensitivity reactions. Certain individuals are more susceptible than others.